Prednisone is a type of steroid medication used to reduce symptoms of arthritis, allergic reactions and skin problems. According to Drugs.com, steroid medications can cause neurological, digestive and cardiac effects as well as vision and skin problems, which may be worse in elderly patients. Elderly patients who experience sudden or severe side effects of prednisone should seek prompt medical treatment to avoid serious complications.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Trouble falling asleep, staying asleep, or waking up too early are side effects of prednisone that may be worse in the elderly.
Predisone may cause skin problems in the elderly including bruising without injury and thinning and drying of the skin.
Elderly people who use prednisone may experience visual side effects such as blurred or double vision.
Dizziness, vertigo and headaches are common side effects of prednisone that may be worsened by other medications or medical conditions such as high blood pressure.
Neurological side effects of prednisone in the elderly include depression, abnormal behaviors and thoughts and sudden mood changes.
Digestive side effects of prednisone include upset stomach, bloating and bloody diarrhea which may cause complications such as dehydration in the elderly.
Prednisone may cause a dangerous increase in blood pressure which may cause symptoms including seizures and could result in a sudden heart attack.